Nebraska, 2009

Tornado and Hail in Nebraska, April 4, 2009

April 4, 2009 · NWS OAX · 4 events in 2 counties and zones

An intense upper low that tracked along the Kansas and Nebraska border and resultant surface low pressure system helped spawn a few severe thunderstorms, and even a tornado, over southeast Nebraska. The storms developed near a warm front that extended from the low into southeast Nebraska.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OAX wrote it up.

An intense upper low that tracked along the Kansas and Nebraska border and resultant surface low pressure system helped spawn a few severe thunderstorms, and even a tornado, over southeast Nebraska. The storms developed near a warm front that extended from the low into southeast Nebraska. Surface temperatures south of the warm front climbed into the 60s and 70s but dewpoint temperatures both ahead of and just behind the warm front managed to only climb into the 30s and 40s, somewhat limiting the coverage of the severe thunderstorms. This system produced blizzard conditions and areas of heavy snow from the Nebraska Sandhills into northeast Nebraska during the afternoon and overnight hours of April 4th and 5th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before the first event at Apr 4, 2:16 PM CST, 1 hour 44 minutes earlier.

Area forecast discussion, Apr 4, 2:16 PM CST, 1 hour 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
316 PM CDT SAT APR 4 2009

.DISCUSSION...
POTENTIAL FOR SEVERE THUNDERSTORMS EARLY THIS EVENING...THEN SNOW
AMOUNTS AND BLIZZARD/WINTER STORM AREAS THROUGH SUNDAY...ARE THE
PRIMARY FORECAST CONCERNS.

STRONG SURFACE LOW PRESSURE WAS EVIDENT ON VISIBLE SATELLITE LOOPS
THIS AFTERNOON...SPINNING THROUGH WESTERN KANSAS. SEVERAL BANDS OF
RAIN/THUNDER HAVE PINWHEELED NORTHEAST THROUGH THE CWA THROUGH THE
DAY...SOME DROPPING PEA SIZE HAIL. HOWEVER STRONG WARMING IN
CENTRAL KANSAS AHEAD OF THE LOW HAS DESTABILIZED LOW LEVELS THIS
AFTERNOON. SURFACE DEW POINTS WERE ONLY IN THE MIDDLE 40S AHEAD OF
THE LOW...SO MINIMAL INSTABILITY IS EXPECTED...HOWEVER VERY STEEP
LAPSE RATES AND STRONG SHEAR SUGGEST LARGE HAIL IS POSSIBLE AS
LATEST WING OF STORMS ROTATES THROUGH NORTH CENTRAL KANSAS AND
SOUTH CENTRAL NEBRASKA INTO OUR AREA IN A COUPLE OF HOURS. THIS
BAND SHOULD SPREAD EAST THROUGH SOUTHEAST AND EAST CENTRAL
NEBRASKA AND SOUTHWEST IOWA DURING THE EVENING. HAVE HIT POPS
RATHER HARD IN THESE AREAS FOR THE EVENING...THEN DECREASED POPS
LATER IN THE EVENING AS DRY SLOT BEHIND THE LINE AND AHEAD OF
UPPER LOW SPREADS OVER THE CWA.

ATTENTION THEN TURNS TO THE WINTER STORM SIDE OF THE SYSTEM.
MODELS ARE STILL SQUABBLING ON HOW FAST TO MOVE THE SURFACE LOW TO
OUR EAST LATE TONIGHT AND SUNDAY MORNING...WITH THE GFS THE MOST
PROGRESSIVE. THIS WILL PLAY A BIG ROLE ON SNOW AMOUNTS ACROSS
EASTERN NEBRASKA...ESPECIALLY IN THE TRANSITION ZONE ALONG
INTERSTATE 80. HAVE PLAYED THE MIDDLE-OF-THE-ROAD GAME BETWEEN THE
GFS AND NAM IN REGARDS TO LOW CENTER PROGRESSION...WHICH SUGGESTS
A LITTLE MORE QPF WILL FALL IN SNOW FORM THAN THE GFS INDICATES.
BUT STILL BOTH MODELS ARE RELATIVELY SIMILAR IN RAIN/SNOW
TRANSITION FROM NORTHWEST TO SOUTHEAST THROUGH THE CWA TONIGHT AND
SUNDAY MORNING BASED ON FORECAST SOUNDINGS.

THIS AFTERNOON ONLY THE FAR NORTHWEST CWA IS IN DANGER OF SEEING
SNOW BY EARLY THIS EVENING. TEMPERATURES FROM KYKN THROUGH KALB
ARE IN THE LOWER 40S WITH KONL SITTING AT 34. A STRONG EASTERLY
WIND AHEAD OF THE SURFACE LOW WILL CONTINUE TO MAINTAIN
TEMPERATURES NEAR CURRENT VALUES UNTIL LOW MOVES FARTHER EAST INTO
NORTHEAST KANSAS DURING THE EVENING AND NORTHERLY LOW LEVEL FLOW
BEGINS TO TAKE HOLD. SOME WET BULB/DYNAMIC COOLING MAY HELP IN
THIS REGARD...BUT SHOULD NOT SPEED THE PROCESS TOO MUCH UNTIL
AFTER DARK. SO EXPECT THE RAIN/SNOW CHANGE LINE TO ENTER THE
NORTHWEST CWA BY 00Z...THEN ONLY DRIFT TO A WAYNE TO COLUMBUS LINE
BY 06Z. WHEN THE NORTH WINDS TAKE OVER AFTER MIDNIGHT...EXPECT THE
CHANGE LINE TO ACCELERATE SOUTHEAST TO THE I-80 CORRIDOR BY OR
JUST BEFORE 12Z...THEN SOUTHEAST OF THE CWA BY 18Z. FORECAST
SOUNDING FROM BOTH THE NAM AND GFS SUPPORT THIS TIMING AS WELL.

HAVE NOT ALTERED SNOW AMOUNTS FROM PREVIOUS FORECAST VERY MUCH.
QPF FIELDS FROM THE NAM/GFS/ECMWF STILL SUPPORT SIGNIFICANT SNOW
ACROSS NORTHEAST NEBRASKA AND TAPERING TO THE SOUTHEAST. HOWEVER
TRANSITION TIMING FROM RAIN TO SNOW IS STILL PROVING TRICKY TO
NAIL DOWN AMOUNTS...ESPECIALLY ALONG THE INTERSTATE. WHILE
MOISTURE AVAILABILITY HAS BEEN SOMEWHAT QUESTIONABLE WITH THIS
SYSTEM FOR SEVERAL DAYS...ITS STRENGTH AND PRECIPITATION THAT HAS
ALREADY FALLEN SUGGESTS AMPLE MOISTURE IS/WILL BE AVAILABLE
THROUGH MUCH OF THE NIGHT AND SUNDAY MORNING. SPECIFIC HUMIDITY
MANIPULATIONS...COBB METHOD FORECASTS...AND HPC GUIDANCE ALL POINT
TO A GOOD 8 INCH SNOW ACROSS NORTHEAST NEBRASKA WITH 2 TO 4 OR SO
ALONG INTERSTATE 80. EXPECT BEST COMBINATION OF LIFT...QPF...AND
SNOW EFFICIENCY TO LINE UP IN THE MIDDLE OF OUR CURRENT BLIZZARD
WARNING...PROBABLY FROM BETWEEN ALBION AND COLUMBUS NORTHEAST
TOWARD WAYNE WHERE 8 TO 10 INCH SNOWS WILL BE POSSIBLE. NORTH
WINDS OF 35 TO 45 MPH WILL SPREAD THROUGH THE BLIZZARD WARNING
AREA OVERNIGHT...CAUSING WHITEOUT CONDITIONS DESPITE A RELATIVELY
WET SNOW.

HAVE GENERALLY 2 TO 5 OR 6 INCH SNOWS IN OUR CURRENT WINTER STORM
WARNING AREA. WHILE THESE AMOUNTS ARE WELL BELOW WARNING
CRITERIA...EXPECT NORTH WINDS WELL IN EXCESS OF 30 MPH WHICH WILL
CAUSE SEVERELY REDUCED VISIBILITIES IN BLOWING SNOW. NEAR BLIZZARD
CONDITIONS WILL LIKELY EXIST FOR SEVERAL HOURS ONCE THE SNOW
BEGINS AFTER MIDNIGHT THROUGH SUNDAY MORNING. SO HAVE CONTINUED
WITH HEADLINES AS THEY ARE.

THE SNOW SHOULD LINGER INTO SUNDAY AFTERNOON ACROSS THE EASTERN
HALF OF THE CWA BEFORE ENDING SUNDAY EVENING. ANOTHER LOBE OF
VORTICITY ROTATING SOUTH ON MONDAY MAY BEING FLURRIES TO THE
AREA...BUT WILL ALSO KEEP TEMPERATURES QUITE CHILLY. HAVE HIGHS ON
MONDAY ONLY IN THE 30S.

A WARMING TREND WILL COMMENCE ON TUESDAY AS UPPER LEVEL LOW MOVES
OFF TO THE EAST AND MID LEVEL RIDGING TRIES TO TAKE HOLD OF THE
CENTRAL PLAINS. HAVE HIGHS WARMING INTO THE 50S BY MID WEEK...BUT
WILL HAVE TO SEE HOW FAST ANY SNOW MELTS. ANOTHER LOW WILL ROLL
THROUGH THE PLAINS ON THURSDAY...BRINGING A CHANCE FOR RAIN
WEDNESDAY NIGHT AND THURSDAY. ECMWF AND GFS ARE POINT THIS SYSTEM
FARTHER SOUTH SO OUR CWA WILL BE ON THE NORTHERN FRINGE.

ANOTHER WARMING TREND SHOULD FOLLOW FOR THE END OF THE WEEK INTO
SATURDAY. WILL LIKELY SEE HIGHS APPROACHING 60 BY THE WEEKEND.

&&

.AVIATION...
FOR TAF SITES KOFK/KOMA/KLNK THROUGH 05/18Z.

THE LATEST SFC MAP HAD SFC LOW PRES OVR WCNTRL KS WITH A DOUBLE WARM
FRONT STRUCTURE FROM SCNTRL NEB INTO ERN KS.  AREAS OF SHOWERS WITH
EMBEDDED THUNDER AND SMALL HAIL DUE TO THE LOW FREEZING LEVEL. SFC
LOW PRES WILL CONTINUE TO TRACK NORTHEAST THEN EAST INTO MISSOURI
AND IL.  MEANWHILE A MAJOR SPRING STORM SYSTEM WILL ALSO MOVE OVER
THE REGION. DURING THAT TIME A WIDE VARIETY OF WEATHER WILL IMPACT
THE TAFS.  INITIALLY SHOWERS AND ISOLATED THUNDERSTORMS THEN AT
KOFK...A TRANSITION TO RASN THEN ALL SNOW BY 03Z WITH MVFR CIGS AND
LIFR CIGS AND VSBYS WITH THE SNOW AND BLOWING SNOW AFT 09Z.  AT KOMA
AND KLNK...INCLUDED MVFR CIGS AFT 03Z AND A RASN MIX AFT 06Z WITH
ALL SNOW AFT 09Z. WILL CONTINUE TO MONITOR ANY STORMS THAT DEVELOP
IN THE VICINITY KLNK AS THEY ARE IN A SVR TSTORM WATCH UNTIL 05/01Z.
VERY STRONG EAST WINDS THEN VERY STRONG NORTH WINDS OF 20-30KTS WITH
GUSTS 30 TO 40KTS WILL ACCOMPANY THIS STORM SYSTEM.

&&

.OAX WATCHES/WARNINGS/ADVISORIES...
NE...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR NEZ011-012-015>018-
     030>034-042>045-050>053-065>068-078-088>093.

     WINTER STORM WARNING FROM 1 AM TO 7 PM CDT SUNDAY FOR NEZ043>045-
     050>053-065>067-078.

     BLIZZARD WARNING FROM 7 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
     NEZ011-012-015>018-030>034-042.

IA...WIND ADVISORY UNTIL 7 PM CDT THIS EVENING FOR IAZ043-055-056-069-
     079-080-090-091.

     WINTER STORM WARNING FROM 1 AM TO 7 PM CDT SUNDAY FOR IAZ055-056-
     069-079.

     BLIZZARD WARNING FROM 7 PM THIS EVENING TO 1 PM CDT SUNDAY FOR
     IAZ043.

&&

DISCUSSION...DERGAN
AVIATION...ZAPOTOCNY
Hazardous weather outlook, Apr 4, 11:15 AM CST, 4 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1215 PM CDT SAT APR 4 2009

IAZ043-NEZ011-012-015>018-030>034-042-050715-
MONONA-KNOX-CEDAR-THURSTON-ANTELOPE-PIERCE-WAYNE-BOONE-MADISON-
STANTON-CUMING-BURT-PLATTE-
1215 PM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL
IOWA...EAST CENTRAL NEBRASKA AND NORTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

RAIN WILL BE CHANGING TO SNOW LATE THIS AFTERNOON AND TONIGHT
WITH BLIZZARD CONDITIONS DEVELOPING TONIGHT AS AN INTENSE SPRING
STORM MOVES THROUGH THE AREA. 6 TO 10 INCHES OF SNOW IS FORECAST
COMBINED WITH NORTH WINDS OF 25 TO 35 MPH WITH GUSTS TO AROUND 45
MPH.

A WIND ADVISORY IS IN EFFECT FOR EAST WINDS OF 25 TO 35 MPH WITH
GUSTS 40 TO 50 MPH.

A BLIZZARD WARNING IS IN EFFECT AFTER 7 PM TONIGHT

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

BLIZZARD CONDITIONS WILL EXTEND INTO SUNDAY MORNING WITH STRONG
NORTH WINDS IN THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION WILL NOT BE NEEDED THIS AFTERNOON OR
TONIGHT HOWEVER...SPOTTERS ARE ENCOURAGED TO REPORT SNOWFALL
AMOUNTS TO THE NATIONAL WEATHER SERVICE IN OMAHA.

IAZ055-056-069-079-NEZ043>045-050>053-065>067-078-050715-
HARRISON-SHELBY-POTTAWATTAMIE-MILLS-COLFAX-DODGE-WASHINGTON-
BUTLER-SAUNDERS-DOUGLAS-SARPY-SEWARD-LANCASTER-CASS-SALINE-
1215 PM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST
IOWA...EAST CENTRAL NEBRASKA...NORTHEAST NEBRASKA AND SOUTHEAST
NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
THIS EVENING MAINLY SOUTH OF A LINE FROM LINCOLN TO OAKLAND IOWA.
THE PRIMARY THREAT WILL BE LARGE HAIL...HOWEVER ISOLATED TORNADOES
WILL BE POSSIBLE. IN ADDITION...DAMAGING WINDS MAY OCCUR AS WINDS
WILL ALREADY BE 25 TO 35 MPH GUSTING 40 TO 50 MPH.

LATER TONIGHT...THE RAIN WILL CHANGE TO SNOW WITH NEAR BLIZZARD
CONDITIONS. A WINTER STORM WARNING IS IN EFFECT WITH 3 TO 6 INCHES
OF SNOW AND NORTH WINDS OF 25 TO 35 MPH GUSTING TO 45 MPH AND
BLOWING AND DRIFTING AFTER 1AM. A WINTER STORM WARNING IS IN
EFFECT AFTER 1 AM.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SNOW AND STRONG NORTH WINDS WILL CONTINUE ON SUNDAY WITH SNOW
DIMINISHING DURING THE AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

SPOTTERS ARE ENCOURAGED TO REPORT THE TYPE OF WINTER PRECIPITATION
FALLING AND ANY ACCUMULATIONS TO THE NATIONAL WEATHER SERVICE IN
OMAHA.

IAZ080-090-091-NEZ068-088>093-050715-
MONTGOMERY-FREMONT-PAGE-OTOE-JEFFERSON-GAGE-JOHNSON-NEMAHA-PAWNEE-
RICHARDSON-
1215 PM CDT SAT APR 4 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST IOWA
AND SOUTHEAST NEBRASKA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON AND
THIS EVENING. THE PRIMARY THREAT WILL BE LARGE HAIL...HOWEVER
ISOLATED TORNADOES WILL BE POSSIBLE. IN ADDITION...DAMAGING WINDS
MAY OCCUR AS WINDS WILL ALREADY BE 25 TO 35 MPH GUSTING 40 TO 50
MPH.

A WIND ADVISORY IS IN EFFECT UNTIL 7 PM.

.DAY TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

RAIN WILL CHANGE TO SNOW SUNDAY MORNING. SNOW CAN BE EXPECTED
THROUGH SUNDAY EVENING...WITH SNOW AMOUNTS GENERALLY AROUND AND
INCH OR LESS EXPECTED.

.SPOTTER INFORMATION STATEMENT...

STORM SPOTTER ACTIVATION MAY BE NEEDED LATER THIS AFTERNOON AND
THIS EVENING.

ZAPOTOCNY

The radar

The Topeka radar (KTWX), 126 km away, was scanning. The volume nearest the first event began at 22:03 UTC.

Open the radar archive at this moment

Event by event

1 high wind, 1 hail, 1 tornado, 1 funnel cloud. Local standard time, as filed.

High Wind, Pawnee

When
April 4, 4:00 PM CST to 5:00 PM CST
Where
Pawnee forecast zone
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
40.132, -96.237 (the zone’s center; the record gives no point)

Gradient east winds ahead of thunderstorms lifted and moved the roof of a quonset 25 yards. The winds were estimated at over 60 mph.

Hail, Gage

When
April 4, 4:05 PM CST
Where
Gage County, 1.26 mi WSW of Beatrice
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
40.260, -96.750

Tornado, Gage

When
April 4, 4:15 PM CST to 4:20 PM CST
Where
Gage County, 1.05 mi E of (Bie)beatrice Arpt to 2.63 mi NNE of (Bie)beatrice Arpt
Rating
EF0
Path length
2.46 mi
Path width
75 yd
Reported by
Law Enforcement
Coordinates
40.300, -96.730

A tornado caused damage to a pole shed and roof of a house south of Pickerell. Tree damage was also noted in this area.

Funnel Cloud, Gage

When
April 4, 4:17 PM CST
Where
Gage County, 4.68 mi SE of Cortland
Reported by
Emergency Manager
Coordinates
40.450, -96.640

Emergency management spotted possibly two funnel clouds southeast of the the Jct of Highways 41 and 77 south of Cortland. The funnels were from the same mini-supercell thunderstorm that produced a tornado north of Beatrice.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2009Every state in 2009This day in weather historyThe tornado archive for Nebraska, 2009Warnings in Nebraska, April 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153259, 153256, 153257, 153255.